West Virginia, 2003Damaging Wind in West Virginia, July 6, 2003
July 6, 2003 · NWS LWX · 1 event in 1 county or zone
A thunderstorm with high winds moved through Jefferson County on the evening of the 6th. Trees were downed onto Route 340 and Route 9 near Charles Town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with high winds moved through Jefferson County on the evening of the 6th. Trees were downed onto Route 340 and Route 9 near Charles Town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 6, 1:45 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN JUL 6 2003
.SHORT TERM...TONIGHT AND MON
NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH
AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN
FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY
STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS
OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA.
STILL...JUST SEEMS TO BE A MATTER OF TIME.
MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT
OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT
WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET
THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF
FCSTG MAX TEMPS TOO HIGH. WATSON
.LONG TERM...MON NIGHT THRU SUN...
MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE
THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE
WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID
ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE
TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE
TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND
TO COVER THE REGION AGAIN SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY.
DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND.
MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE
MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME
LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE
TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY
AFTERNOON.
FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT
THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST
AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL
CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND
FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND
RISING DEWPOINTS FOR SUNDAY.
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
SHORT TERM...WATSON
LONG TERM...CPW
Hazardous weather outlook, Jul 6, 9:30 AM EST, 9 hours 55 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN
NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND
POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY
EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH
POOR DRAINAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WATSON
In the hours before
Local storm report, Jul 6, 2:48 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT SUN JUL 06 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM BRYANT VA FLASH FLOOD
07/06/03 NELSON SMALL LANDSLIDE OVER
ROUTE 151. REPORTED BY
NELSON EOC.Special weather statement, Jul 6, 3:00 PM EST, 4 hours 25 minutes before
VAZ037-062100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SUN JUL 6 2003
AT 4:00 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
COVESVILLE...MOVING EAST AT 15 MPH...WHICH IS PRODUCING HEAVY RAIN.
RADAR INDICATED AN INCH OF RAIN HAS FALLEN OVER THE SOUTHWEST
PORTION OF THE COUNTY SINCE 3:00 PM. THIS STORM WILL AFFECT SOUTHERN
ALBEMARLE COUNTY THROUGH 5:00 PM...GENERALLY SOUTH OF THE CITY OF
CHARLOTTESVILLE. RESIDENTS SHOULD REMAIN ALERT IN CASE A FLASH FLOOD
WARNING IS ISSUED. A SIMILAR STORM PRODUCED A MUDSLIDE IN NELSON
COUNTY AN HOUR AGO.
ROGOWSKI
Special weather statement, Jul 6, 3:15 PM EST, 4 hours 10 minutes before
MDZ003-062115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT SUN JUL 6 2003
AT 4:15 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF HANCOCK...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO
40 MPH. THIS STORM WILL AFFECT AREAS ALONG INTERSTATE 70...AND
COMMUNITIES BETWEEN HANCOCK AND HAGERSTOWN THROUGH 5:15 PM.
MOTORISTS ARE ENCOURAGED TO SLOW DOWN AS VISIBILITY AND TRACTION
WILL BE GREATLY REDUCED NEAR AND WITHIN THIS STORM. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
ROGOWSKI
Special weather statement, Jul 6, 5:17 PM EST, 2 hours 8 minutes before
MDZ009-062245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT SUN JUL 6 2003
AT 6:17 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHESDA...MOVING EAST AT 10 MPH TOWARDS KENSINGTON. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF BETHESDA...CALVERTON...CHEVY CHASE...COLESVILLE...
FAIRLAND AND WHITE OAK WILL BE AFFECTED BY THIS STORM THROUGH
6:45 PM.
STRONG
Special weather statement, Jul 6, 6:09 PM EST, 1 hour 16 minutes before
VAZ026-070015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT SUN JUL 6 2003
AT 709 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN FALL PERSISTING OVER WESTERN ROCKINGHAM COUNTY. THE
HEAVIEST RAIN HAS FALLEN IN AN AREA OVER THE MOUNTAINS BETWEEN
SPARKLING SPRINGS... RAWLEY SPRINGS... AND THE WEST VIRGINIA BORDER.
THIS INCLUDES US ROUTE 33.
IF TRAVELLING IN THIS AREA WATCH OUT FOR WATER CROSSING THE ROAD.
RESIDENTS MONITOR NEARBY CREEKS.
STRONG
Special weather statement, Jul 6, 6:10 PM EST, 1 hour 15 minutes before
MDZ002>007-VAZ028-WVZ048>053-055-070030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT SUN JUL 6 2003
AT 7:10 PM...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS IN SOUTHERN PENNSYLVANIA...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS WILL AFFECT A GOOD PORTION OF EASTERN WEST
VIRGINIA...MARYLAND...AND EXTREME NORTHERN VIRGINIA THIS EVENING.
THESE STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.
ROGOWSKI
Thunderstorm Wind, Jefferson
- When
- July 6, 7:25 PM EST
- Where
- Jefferson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -77.867
Trees were downed onto Route 340 and Route 9.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 6, 2003$230,000 · 2 in hail · 5 events
- Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003$80,000 · 56 kt wind · 24 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369171.